Alert archive / Montana / High Wind Warnings in 2023
High Wind Warning 11, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Feb 25, 2023, 11:10 PM MST for Glacier County, Pondera County, Toole County, Montana. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 25, 2023, 11:10 PM MST (06:10 UTC)
- Expired
- Feb 26, 2023, 4:31 AM MST
- In force
- 5 hr
- Issued by
- NWS Great Falls, MT
Counties Glacier County, MT, Pondera County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 137 km from the middle of the area, began a volume at 06:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 25, 11:10 PM MST | HIGH SUST WINDS 43 | 6 Nnw Sunburst, MT | 43 MPH SUSTAINED WINDS BETWEEN 1010 PM AND 1110 PM AT THE DOT SENSOR JUST SOUTH OF SWEET GRASS. PEAK GUST IN THE PAST HOUR WAS 62 MPH AT 1030 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 6.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2400 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
238 WWUS75 KTFX 260610 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1110 PM MST Sat Feb 25 2023 MTZ303-261500- /O.NEW.KTFX.HW.W.0011.230226T0610Z-230226T1500Z/ Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Santa Rita, Cut Bank, and Ethridge 1110 PM MST Sat Feb 25 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 8 AM MST SUNDAY... * WHAT...Southwest winds 35 to 45 mph with gusts around 60 mph. * WHERE...Eastern Glacier, Western Toole, and Central Pondera. * WHEN...Until 8 AM MST Sunday. * IMPACTS...Travel could be difficult, especially for high profile vehicles. Blowing snow could significantly reduce visibility at times. $$ Webb
2 follow-up statements
647 WWUS75 KTFX 260859 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 159 AM MST Sun Feb 26 2023 MTZ303-262300- /O.NEW.KTFX.HW.A.0007.230227T0200Z-230227T1200Z/ /O.CON.KTFX.HW.W.0011.000000T0000Z-230226T1500Z/ Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Santa Rita, Ethridge, and Cut Bank 159 AM MST Sun Feb 26 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING... ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH LATE TONIGHT... * WHAT...For the High Wind Warning, southwest winds 35 to 45 mph with gusts up to 60 mph. For the High Wind Watch, west winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Eastern Glacier, Western Toole, and Central Pondera. * WHEN...For the High Wind Warning, until 8 AM MST this morning. For the High Wind Watch, from 7 PM MST tonight through 5 AM MST tomorrow. * IMPACTS...Travel could be difficult, especially for high profile vehicles. Blowing snow could significantly reduce visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ MTZ301-302-262300- /O.NEW.KTFX.HW.A.0007.230227T0200Z-230227T1200Z/ East Glacier Park Region-Northern High Plains- Including the following locations: Babb, Saint Mary, Marias Pass, Kiowa, Dupuyer, Browning, Heart Butte, East Glacier Park, and Logan Pass 159 AM MST Sun Feb 26 2023 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH LATE TONIGHT... * WHAT...West winds 35 to 45 mph with gusts up to 60 mph possible. * WHERE...Eastern Glacier National Park and adjacent foothills and plains. * WHEN...From 7 PM MST through 5 AM MST tomorrow. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ Webb
506 WWUS75 KTFX 261131 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 431 AM MST Sun Feb 26 2023 MTZ303-262315- /O.CAN.KTFX.HW.W.0011.000000T0000Z-230226T1500Z/ /O.CON.KTFX.HW.A.0007.230227T0200Z-230227T1200Z/ Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Santa Rita, Cut Bank, and Ethridge 431 AM MST Sun Feb 26 2023 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH LATE TONIGHT... * WHAT...West winds 35 to 45 mph, with gusts up to 60 mph possible. * WHERE...Eastern Glacier, Western Toole, and Central Pondera. * WHEN...From this evening through late tonight. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ MTZ301-302-262315- /O.CON.KTFX.HW.A.0007.230227T0200Z-230227T1200Z/ East Glacier Park Region-Northern High Plains- Including the following locations: Marias Pass, East Glacier Park, Heart Butte, Dupuyer, Logan Pass, Kiowa, Browning, Babb, and Saint Mary 431 AM MST Sun Feb 26 2023 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH LATE TONIGHT... * WHAT...West winds 35 to 45 mph, with gusts up to 60 mph possible. * WHERE...Eastern Glacier National Park and adjacent foothills and plains. * WHEN...From this evening through late tonight. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ Brusda
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Feb 25, 10:55 PM MST, 15 minutes earlier.
Area forecast discussion, Feb 25, 10:55 PM MST, 15 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1055 PM MST Sat Feb 25 2023 Aviation Section Updated .SYNOPSIS... Blowing and drifting snow will continue in areas near Glacier National Park but improve elsewhere through this evening. Above normal temperatures are expected on Sunday, but a Pacific cold front will move from west to east through Central MT Sunday night, producing some light snow in Southwest MT and bringing in colder temperatures for all areas by Monday. && .UPDATE... Main adjustment to overnight forecast period was to lower low temperatures a few degrees along and north of the Milk River in Hill and Blaine Counties. Temperatures as of 8 pm are within a degree or two of forecast lows. Am expecting the southwest wind and its associated warmer air just to the west and south of this area to work its way into this cooler area through midnight, but temperatures could still fall a few degrees before this happens. Analyzed surface pressure data is gradually falling over this area, which should allow the winds to spread northeast. However, cold air in these river valley locations are a bit stubborn to scour out, adding uncertainty to the timing of the warm-up. Otherwise, winds have decreased quite a bit due to decoupling after sunset over the plains. However, have kept mention of breezy and gusty winds in the forecast overnight, as am expecting mountain wave activity associated with strong winds just off the surface to cause periods of gusty winds overnight into the early morning hours, rather than a prolonged period of sustained wind. The area where winds should remain persistent is on the Rocky Mountain Front, where a Winter Weather Advisory for blowing snow remains in effect. While web cameras at Browning and at Two Medicine Bridge were not showing significant blowing snow just before sunset, MT Department of Transportation (MDT) reports were still reporting that MT Highway 464 (Duck Lake Road) was closed and that blowing snow was still occurring on the portion of US Highway 89 west and north of Browning (severe driving conditions also being reported on US 89 for a short stretch southeast of Browning). This Advisory goes until 8 am Sunday morning. -Coulston && .AVIATION... 1055 PM MST Sat Feb 25 2023 (26/06Z TAF Period) Expect passing mid/high level cloudiness overnight. Then the main concern is the light rain/snow that will move through Southwest MT Sunday afternoon and night. Precipitation impacts will most likely be at Lewistown, Bozeman and Ennis. Most of the precipitation will change to snow by 03z and should diminish by 12z Monday. Some IFR conditions are possible in/near precipitation. Mountains/passes will become obscured at times after 00z Monday, mostly over Southwest MT and the Rocky Mountain Front. Brusda Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PREV DISCUSSION... /ISSUED 445 PM MST Sat Feb 25 2023/ A more progressive/zonal upper level flow pattern is in place, though a long wave ridge persists across the north Pacific with a series of waves moving over the ridge to carve out a downstream trough across the NW US through the first half of this week before the pattern amplifies late next week into next weekend. Flow aloft across the northern Rockies and MT backs to westerly tonight and southwesterly Sunday ahead of the first in a series of waves moving through the developing trough across the Pacific NW. At the surface, a trough on the lee-side of the AB/MT Rockies persists and gradually intensifies through Sunday afternoon, maintaining generally windy conditions across much of the north- central MT plains, though winds may diminish some for a period tonight. Blowing and drifting snow hazards, including low visibility and blocked lanes/roads continue to affect western portions of Glacier county, including portions of US-89 and other roads NW of Browning. Visibility appears to have improved some in these areas per webcams with drifting snow likely the larger impact going into tonight, so will convert the Blizzard warning to a winter weather advisory for this area but extend it through Sunday morning. Visibility and impacts from blowing/drifting largely improved elsewhere across the area as temperatures rose to near and above freezing this afternoon and the winter weather statements across central MT will end this afternoon. The southwest flow developing Sunday will also bring some additional warming to the region with many lower elevation areas reaching the 40s Sunday afternoon. A Pacific cold front will move east across the area Sunday evening as the initial wave lifts across the Northern Rockies. This could bring another period of stronger winds to areas along the Rocky Mtn Front and east across areas near the Canadian border as front moves through the surface trough along the Rockies moves off the east. Precipitation is somewhat limited in coverage/amounts with this system but expect a period of snow or snow showers to develop across areas near the continental divide late Sunday afternoon with snow showers across the rest of central and SW MT occurring as the front moves across the area Sunday evening. 50% or higher probabilities for one inch or higher snow accumulation are mainly confined the mountains of SW MT and north along the continental divide with similar probabilities for 2 inch or greater amounts limited to to areas above most passes, with the exception of areas near W Yellowstone where there is a 40-50% chance of snow accumulation exceeding 4 inches. Cooler but dry conditions follow on Monday as the area is in between waves moving through the western upper trough with another round of snow showers and some potential for mainly light snow accumulation Tuesday as Wednesday as the additional energy with the upper trough move across the area. Temperatures remain slightly below seasonal averages through Wednesday before warming back to near and above average late in the week. Most longer range models and their ensembles generally agree in the development of deeper troughing over the western US/Canada by next weekend through cluster analysis reveals there is still a wide range of possibilities with the location and depth of the trough for more specific details still at this time-range. Hoenisch && .PRELIMINARY POINT TEMPS/POPS... GTF 26 44 21 35 / 0 10 10 0 CTB 22 39 18 31 / 0 0 0 0 HLN 20 44 17 36 / 0 20 40 0 BZN 14 41 12 31 / 0 10 80 10 WYS 9 34 5 24 / 10 50 90 40 DLN 18 39 10 30 / 0 20 40 0 HVR 6 38 18 29 / 0 0 0 0 LWT 25 42 17 31 / 0 10 50 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 8 AM MST Sunday for East Glacier Park Region-Northern High Plains. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Feb 25, 11:00 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1100 PM MST SAT FEB 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 AM NON-TSTM WND GST 8 SE EAST GLACIER PARK 48.36N 113.11W
02/25/2023 M82 MPH GLACIER MT MESONET
MESONET STATION DCRM8 DEEP CREEK RAWS.
0338 PM NON-TSTM WND GST 1 ENE EAST GLACIER PARK 48.45N 113.20W
02/25/2023 M63 MPH GLACIER MT MESONET
MESONET STATION MTBRN TWO MEDICINE BRIDGE
(MT DOT).
&&Local storm report, Feb 25, 11:01 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1101 PM MST SAT FEB 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM NON-TSTM WND GST 6 NNW SUNBURST 48.96N 111.94W
02/25/2023 M62 MPH TOOLE MT MESONET
MESONET STATION MTSWT SWEETGRASS (MT DOT).
&&
BRUSDALocal storm report, Feb 25, 11:03 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1103 PM MST SAT FEB 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM NON-TSTM WND GST 1 ENE EAST GLACIER PARK 48.45N 113.19W
02/25/2023 M72 MPH GLACIER MT DEPT OF HIGHWAYS
72 MPH WIND GUST AT THE DOT SENSOR JUST EAST
OF EAST GLACIER PARK.
&&
BRUSDAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 26, 1:59 AM MST | High Wind Watch | TFX | Glacier, Pondera, Toole | 12 hr |
| Feb 26, 2:08 AM MST | Winter Weather Advisory | TFX | Beaverhead, Broadwater, Gallatin, Lewis and Clark, Madison, Meagher | 27 hr |
Nearby
High Wind Warnings in Montana, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.